Drug‐related syncope

E. Davidson, J. Fuchs, Z. Rotenberg, I. Weinberger, J. Agmon

Research output: Contribution to journalArticlepeer-review

Abstract

The records of 483 patients admitted to the emergency room because of syncope were reviewed. Forty‐one patients were found to have drug‐related syncope. Thirty‐nine experienced syncope related to drugs administered for cardiovascular disease. The most frequently associated diseases were anginal syndrome (22 patients), hypertension (13 patients), and a history of myocardial infarction (6 patients). Thirty‐eight patients experienced symptomatic orthostatic hypotension following drug taking (nitrates in 19 patients, beta blockers in 10 patients, nifedipine in 3 patients, prazosin and quinidine in 2 patients each, methyldopa and verapamil in 1 patient each). One patient developed complete heart block as a result of digoxin intoxication. Two patients developed the characteristic picture of anaphylactic reaction (1 with ampicillin, 1 with dipyrone). During one‐year follow‐up, without the offending medications, no further syncopal episodes were reported by these patients. We conclude that drug‐related syncope was more common among our patients with syncope than had been reported previously. It is suggested that drug‐related syncope should be taken into consideration in any patient with syncope who is treated by any of the above‐mentioned drugs.

Original languageEnglish
Pages (from-to)577-580
Number of pages4
JournalClinical Cardiology
Volume12
Issue number10
DOIs
StatePublished - Oct 1989

Keywords

  • anaphylactic reaction
  • orthostatic hypotension
  • syncope

Fingerprint

Dive into the research topics of 'Drug‐related syncope'. Together they form a unique fingerprint.

Cite this